Get your Health question answered in 3 easy steps

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for memory loss with depression

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1530 Questions

default
Posted on Thu, 14 Aug 2014 in Brain and Spine
Question: hi my name is XXXXXXX XXXX married with 4 grown up children and have depression. what worries me the most is my memory loss, i cannot remember where i stay, i cannot remember peoples names and there is more b ut i just want to know what to do, i am physical tired and i do exercise please help

i have also had a basal cell removed from my nose and i believe i now have a box one above my right eye which needs to come out
doctor
Answered by Dr. Dariush Saghafi 4 hours later
Brief Answer:
Overmedication surely contributing to memory issue

Detailed Answer:
Good evening XXXX . My name is Dr. Saghafi and I am a neurologist who would like to help provide you with some direction to your problem. You are specifically referring "memory loss" along with being "physically tired."

Your medications include:

1. Zimovene x 2 tablets every night,
2. Tramadol x 8 tablets/24hrs.
3. Rivotril 0.5 mg x 3 tablets/24 hrs.
4. Atorvastatin 20 mg. x 1 tablet/24 hrs.
5. Effexor 225 mg. 1 tablet/24hrs.
6. Cardicor 2.5mg/24 hrs.
7. Eltroxin 25 mg /24hrs.
8. Nuprin 75mg/24 hrs.

You have not specified the mg. dosage of your Zimovene nor your Tramadol that I can see. In the U.S. Tramadol comes in 50mg tablets or if the ER (Extended Release) as 100, 200, & 300 mg. presentations. The maximum recommended dose is between 300-400mg. daily per manufacturer's instructions.

I hope you will agree with me that by listing your medications in this way you can more easily appreciate the fact that you are on far too many medications at once which have the property of either making you drowsy, sleepy, fatigued, or less anxious. The problem is that when so many drugs from different classes are mixed together their effects tend to be amplified or even MAGNIFIED. I am certain this is what is going on in your case which is has likely developed rather insidiously over time.

From another perspective you are taking 8 different medications daily (some of which will have the same overall physical effect on you). This totals to 16 tablets in 24 hrs. I am sure that your day pretty much revolves around arranging your medications and trying to keep up with the schedule so that everything is taken according to your routine and on time. This in and of itself can be the equivalent of a full time job let alone what you must have done to have raised 4 children, maybe some grandchildren, take care of a husband, a house, and possibly have worked.

Again, and to be simply as truthful as possible, in my professional opinion, you are taking medication which is unnecesary and simply too much of other medications resulting in memory impairments, fatigue, and even pharmacological exacerbation of your clinical depression (despite your taking antidepressants). You should sit down with your doctor and let them know that you need to be reduced on your medications and are interested in other measures to deal with issues of pain, anxiety, or insomnia since you've decided that you do not wish to forever be in a state of drowsiness with your memory function routinely being in some other time zone away from your body.

You should also know that neurologists typically do not like prescribing Tramadol for patients due to the risk of causing or unmasking convulsions and seizures. If you were my patient I would definitely be looking for alternative methods and/or medications to treat your pain symptoms of Raynaud's disease.

Ms. XXXX I do not believe your memory problems and physical fatigue are due to organic problems such as dementia or other type of brain syndromes in the face of what is referred to by clinicians as "polypharmacy."

If you were under my direct care I would be working closely with you to reduce unnecessary medications and trimming doses in favor of alternative approaches and methods for you to find relief from pain. Concurrently, we would be working to improve functionality and productivity which I am sure you would dearly love to have but cannot see how to obtain with all the ground clutter of pills being prescribed for you.

In conclusion, the first order of business then, is:

1. The reduction of any and all unnecessary medications and their replacement with good solid approaches to treating depression, anxiety, and pain.

It won't all happen in one day but I can tell you that of my patients who go through similar straights, success is based mainly upon determination and desire to change their lots.

2. If your physician is not of the opinion that your medications need serious adjustments then, I must take a firmer position that you really should find someone more willing to work holistically with you and less inclined to make the drug companies wealthier at the expense of your good health.

Please let me know if I can be of further assistance.

Otherwise, if you feel this information has been useful and will provide the necessary springboard for you to take the next step then, a brief amount of feedback and a star rating would be greatly appreciated on this transaction.

In addition, would you please CLOSE THIS QUERY as well which will signal to the network that we have satisfactorily addressed your concerns and completed the case.

Much luck and all the best to you and your family. Cheers!

This case required 59 minutes of physician specific review, research, and final draft compilation of responses with envoy.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on Polypharmacy

doctor1 MD

For nearly a month I have been taking Hydroxyzine and gabapentin (150-300mg) at night to improve the quality of my sleep while on Parnate 20-30 mg. In addition to the better sleep I have enjoyed more emotional openness and less anger in the first...

doctor1 MD

Ever since a major surgery 2 years ago, my husband has almost continuous vertigo . We have been tointernists, cardiologists, net docs, endocrinologists, brain docs and balance centers. Nothing has helped. Is there a specialist I have missed who...

doctor1 MD

have patient with fever 39.8c with history of polypharmacy brought in by family for decreased mental status. She says almost no words and when spoken to she will look at you briefly but does not hold gaze. She had 3 days of initial flu-like symptoms at home. Significant for losing 25lbs on Hydroxycut in 2 months. Most likely diagnosis?

doctor1 MD

In May I started to get a sore spot on my right side of head and neck pain It was an annoying pain. I couldn't wear a head band because it was annoying. Went to doctor she treated me for sinuses. Also gave me a shot. Went back to another doctor...

doctor1 MD

My Mom is on Lisinopril, her dosage was just increased from 10/12 mg pill once daily, to 2 10/12mg pills once daily. She needs a refill and I was wondering if there is a different pill size to facilitate the increase to one single pill, so that she only has to take 1 pill daily.

doctor1 MD

I have been using the pain medication hydrocodone for the past 5 years and have moved from New Jersey to California and need a doctor who will continue too provide me with the medication. Might you be able to provide the assistance I am in need of. Thank you. John

doctor1 MD

Hello, I m looking for a solid answer regarding morphine sulfate time release at sixty milligrams per pill. I have been prescribed by my pain management doctor to take this medicine and I have for the past ten years or so. But in my area, I m finding out that a lot of pharmacies are not carrying this medication. And I have all so looked into this involving looking at medicine shortages on the WWW.WWWW.WW website. I have the script every time I go into the pharmacy but I m finding out that a lot are not carrying it and I have to jump drug store to drug store. For additional information please contact me through my email.